Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 3, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Apr 12, 2010, 11:55 AM CDT for Dickey County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2010, 11:55 AM CDT (16:55 UTC)
- Expired
- Apr 12, 2010, 12:50 PM CDT
- In force
- 55 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dickey County, ND
The radar
The Aberdeen radar (KABR), 73 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 4.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 552 m²/s²
- 0-3 km storm-relative helicity
- 693 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 3:26 AM CDT, 8 hours 29 minutes earlier.
Area forecast discussion, Apr 12, 3:26 AM CDT, 8 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 326 AM CDT MON APR 12 2010 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT... SHOT TERM CONCERNS CONTINUE WITH SHOWERS AND THUNDERSTORMS...SOME POSSIBLY SEVERE...ESPECIALLY MONDAY NIGHT. HAIL LOOKS TO BE THE MAIN THREAT TONIGHT...WITH HEAVY RAIN AND GUSTY WINDS TUESDAY INTO TUESDAY NIGHT. THE LATEST SURFACE MAP SHOWS LOW PRESSURE OVER NORTHEASTERN WYOMING WITH A WARM FRONT SPRAWLED ACROSS CENTRAL AND NORTHERN SOUTH DAKOTA. THE FRONT WILL REMAIN NEARLY STATIONARY THROUGH 12Z TUESDAY...THEN GRADUALLY LIFT NORTH INTO SOUTH CENTRAL NORTH DAKOTA DURING THE DAY TUESDAY AS LOW LEVEL WINDS BECOME MORE SOUTHERLY AND THE SURFACE LOW BEGINS A NORTHWARD JAUNT. TEMPERATURES SHOULD SOAR TO AROUND 70 IN THE WARM SECTOR OVER THE SOUTHERN PORTION OF THE CWA TUESDAY WITH COOLER AIR FURTHER NORTH...NORTH OF THE WARM FRONT. LATEST REGIONAL RADAR SHOWED A COUPLE OF LIGHTNING STRIKES EARLIER OVER/NEAR HETTINGER BUT HAS SINCE WEAKENED OUT. ISOLATED TO SCATTERED RAIN SHOWERS COVER THE CWA...WITH THE BEST MOISTURE CONVERGENCE OVER THE SOUTHERN THIRD OF THE CWA. THE LATEST WATER VAPOR IMAGERY SHOWS A POTENT LOW PRESSURE OVER NORTHWESTERN CALIFORNIA WITH A STRONG JET CORE WORKING DOWN THE BACK SIDE OF THE UPPER TROUGH. AS THE JET STREAK WORKS INTO THE BASE OF THE TROUGH MONDAY NIGHT...THE TROUGH BECOMES NEGATIVELY TILTED AS IT LIFTS NORTHEAST INTO EASTERN MONTANA AND WESTERN NORTH DAKOTA TUESDAY. WITH THE STRONGER DYNAMICS ALOFT CATCHING UP TO THE SURFACE LOW/WARM FRONT IN WYOMING TONIGHT AND TUESDAY...INTENSIFICATION WILL COMMENCE INCREASING THE LOW LEVEL JET AND ADVECTING IN HIGHER DEWPOINTS AND MOISTURE FROM THE SOUTH. THE NAM/GFS BUFR SOUNDINGS INITIALIZED A LITTLE TOO ROBUST ON PRECIPITABLE WATER VALUES WHEN COMPARED TO THE 00Z KBIS SOUNDING. HOWEVER EVEN AFTER SUBTRACTING THE ERROR OUT...PRECIPITABLE VALUES ARE AT LEAST ONE INCH DURING THE DAY TUESDAY. SO DESPITE THE FAST NATURE IN STORM MOVEMENT...HEAVY RAIN WILL BE A CONCERN ALONG WITH STRONG WINDS ALOFT MIXING DOWN TO THE SURFACE. TODAY THROUGH 12Z TUESDAY...SPC HAS PLACED PORTIONS OF WESTERN AND SOUTH CENTRAL NORTH DAKOTA IN A SLIGHT RISK. HAVE ADDED HAIL AS MAIN THREAT TONIGHT IN THE GRIDS. AS MENTIONED ABOVE...AS THE MOISTURE TRANSPORT INCREASES TONIGHT AND TUESDAY...SOUNDINGS MOISTEN UP WITH HEAVY RAIN AND WIND AS THE MAIN THREATS TUESDAY INTO TUESDAY NIGHT. THE WHOLE SYSTEM OCCLUDES TUESDAY NIGHT WITH THE COLD FRONT SLIDING THROUGH FROM WEST TO EAST. DRIER AIR/WESTERLY FLOW MOVES INTO THE WEST BETWEEN 00Z AND 06Z WEDS...AND 06-12Z CENTRAL. THIS WILL SHIFT THE MAIN PRECIPITATION BAND FROM CENTRAL NORTH DAKOTA INTO THE JAMES RIVER VALLEY FROM 06Z-12Z WEDS. A SLIGHT CHANCE FOR SHOWERS REMAIN WEDNESDAY WITH THE BEST THREAT ACROSS THE WEST AND NORTHWEST...CLOSER TO THE STRONGER CYCLONIC CURVATURE AND LOW LEVEL CONVERGENCE ASSOCIATED WITH THE UPPER/SURFACE LOW AS IT LIFTS INTO SASKATCHEWAN AND MANITOBA. .LONG TERM...THURSDAY THROUGH SUNDAY... THE SYSTEM THAT IMPACTED THE STATE DURING THE FIRST HALF OF THE WEEK IS EXPECTED TO MOVE FROM THE LAKE WINNEPEG AREA TOWARDS EASTERN CANADA ON THURSDAY. MODELS INDICATE THAT SOME SHOWERS COULD LINGER OVER MY NORTHERN COUNTIES AS THE LOW MAKES ITS WAY OUT OF THE AREA. BY FRIDAY MORNING...RIDGING OVER THE ROCKIES SHOULD BEGIN TO SLIDE INTO THE CENTRAL CONUS...WHILE A STRONG SURFACE HIGH PRESSURE CENTER BUILDS IN OVER THE NORTHERN PLAINS. THESE FEATURES SHOULD BE SLOW MOVING...AND WILL MOST LIKELY STAY IN PLACE OVER NORTH DAKOTA FOR THE REMAINDER OF THE PERIOD. CLEAR SKIES AND RELATIVELY QUIET CONDITIONS ARE EXPECTED THROUGH THE WEEKEND...WITH TEMPERATURES REMAINING AROUND NORMAL FOR THIS TIME OF YEAR. && .AVIATION... A WARM FRONT JUST SOUTH OF THE STATE SHOULD RESULT IN NUMEROUS SHOWERS ACROSS MUCH OF THE FORECAST AREA. EXPECT VFR CEILINGS THIS MORNING TO GRADUALLY TURN TO MVFR BY THIS AFTERNOON AND EVENING. DUE TO INCREASED INSTABILITY NEAR THE BOUNDARY...SOME SCATTERED THUNDERSTORMS ARE POSSIBLE BEGINNING THIS AFTERNOON...AND EXTENDING THROUGH THE TERM. 10 TO 20 KNOTS WINDS FROM THE EAST SHOULD INCREASE AS THE LOW TO THE SOUTHWEST DEEPENS AND GRADIENTS TIGHTEN...WITH GUSTS OF UP TO 30 KNOTS POSSIBLE THIS AFTERNOON AND OVERNIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && KS/HW
Hazardous weather outlook, Apr 12, 4:51 AM CDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 451 AM CDT MON APR 12 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 451 AM CDT MON APR 12 2010 /351 AM MDT MON APR 12 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE OVER NORTHEASTERN WYOMING AND AN ASSOCIATED WARM FRONT DRAPED OVER CENTRAL AND NORTHERN SOUTH DAKOTA WILL RESULT IN SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TODAY. THE LOW PRESSURE AND WARM FRONT WILL INTENSIFY TONIGHT RESULTING IN SHOWERS AND A CHANCE OF SEVERE THUNDERSTORMS. SMALL HAIL WOULD BE THE MAIN THREAT WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY INTO TUESDAY NIGHT. HEAVY RAIN AND GUSTY WINDS WILL ACCOMPANY SOME OF THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IF EITHER HAIL...HEAVY RAIN...OR GUSTY WINDS DEVELOP. PLEASE CHECK BACK FOR FUTURE FORECASTS. KS
In the hours before
Local storm report, Apr 12, 11:19 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1119 AM CDT MON APR 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM HAIL 10 E ASHLEY 46.03N 99.16W
04/12/2010 E1.00 INCH MCINTOSH ND TRAINED SPOTTER
LASTED 5-6 MINUTES. GROUND TOTALLY WHITE.
&&
BASLocal storm report, Apr 12, 11:46 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1146 AM CDT MON APR 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HAIL 8 E ZEELAND 45.97N 99.66W
04/12/2010 E1.50 INCH MCINTOSH ND PUBLIC
HAIL LASTED UNTIL 1010 A.M. MOST WAS DIME SIZE. GROUND
WHITE. HIGHEST WIND SPEED ESTIMATED AT 30MPH.
&&
BASThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 9:43 AM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 62 min |
| Apr 12, 10:20 AM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 55 min |
| Apr 12, 3:22 PM CDT | Wind Advisory | BIS | Bottineau, Burke, Burleigh, Dickey, Emmons, Foster and 15 more | 30 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.